Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 182, NWS Goodland, KS

August 6, 2007Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 6, 2007, 11:26 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2007, 11:26 PM CDT (04:26 UTC)
Expired
Aug 7, 2007, 12:15 AM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 070426
SVRGLD
KSC023-153-070515-
/O.NEW.KGLD.SV.W.0182.070807T0426Z-070807T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1126 PM CDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
  RAWLINS COUNTY IN NORTHWEST KANSAS...

* UNTIL 1215 AM CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 15 MILES SOUTH OF MCDONALD...OR ABOUT 14
  MILES NORTH OF BREWSTER...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRD CITY...WHEELER AND ST. FRANCIS AROUND 1145 PM CDT...
  MCDONALD AROUND 1150 PM CDT...
  BEARDSLEY...BLAKEMAN AND ATWOOD AROUND 1155 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 6 AND 62.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 188 AND 208.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3957 10201 3957 10125 3957 10074 3975 10074
      3984 10094 3989 10136 3983 10169 3977 10196

$$

LOCKHART
1 follow-up statement
000 
WWUS53 KGLD 070504
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1105 PM MDT MON AUG 6 2007

KSC023-070515-
/O.CAN.KGLD.SV.W.0182.000000T0000Z-070807T0515Z/
CHEYENNE KS-
1205 AM CDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IS
CANCELLED...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 1 AND 34.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 187 AND 226.

LAT...LON 3957 10139 3957 10125 3957 10074 3975 10074
      3984 10094 3989 10140

$$

KSC153-070515-
/O.CON.KGLD.SV.W.0182.000000T0000Z-070807T0515Z/
RAWLINS KS-
1205 AM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR RAWLINS COUNTY...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MCDONALD...MOVING
NORTH AT 30 MPH.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 36 AND 61.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3957 10139 3957 10125 3957 10074 3975 10074
      3984 10094 3989 10140

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 6 2007

.DISCUSSION...FORECAST CONCERNS ARE ON PRECIPITATION CHANCES OVER
THE NEXT FEW DAYS.

.SHORT TERM (TONIGHT-THURSDAY NIGHT)...

TONIGHT-TUESDAY...ANOTHER UPPER LEVEL DISTURBANCE EMBEDDED WITHIN
MID TO UPPER LEVEL MOISTURE WILL MOVE ACROSS THE AREA TONIGHT FROM
CENTRAL COLORADO. THIS WILL PROVIDE ANOTHER CHANCE AT SHOWERS AND
THUNDERSTORMS WITH THE BEST CHANCE INCREASING TOWARD THE
KANSAS/NEBRASKA BORDER. THIS FEATURE WILL BE EXITING THE AREA
TUESDAY MORNING. BY TUESDAY AFTERNOON ANOTHER SURGE OF MOISTURE
WILL MOVE INTO THE SOUTHWEST PART OF THE FORECAST AREA WHERE LOW
CHANCE POPS WILL BE INSERTED...DECREASING TO SLIGHT CHANCE POPS
ACROSS THE EAST AND NORTHEAST. AFTERNOON TEMPERATURES WILL BE
NOTICEABLY COOLER...PARTLY DUE TO THE INCREASED CLOUDINESS BUT ALSO
COOLER 850 TEMPERATURES. WILL STAY CLOSE TO CURRENT FORECAST HIGHS
OF AROUND 90 EXCEPT MID 90S ACROSS THE EAST AND SOUTH.

TUESDAY NIGHT-WEDNESDAY NIGHT...TUESDAYS FEATURE WILL MOVE ACROSS
THE AREA WITH NGM/NAM FAVORING THE SOUTHEAST HALF WHILE THE GFS
FAVORS THE NORTHWEST HALF. KEPT THE PREVIOUS FORECAST OUTLINE OF
HIGHEST POPS ACROSS THE NORTHWEST WHICH FOR THE PAST SEVERAL DAYS
HAS WORKED OUT BETTER. GIVEN LITTLE CHANGE IN THE UPPER FLOW THIS
SEEMS REASONABLE. ON WEDNESDAY THE AREA IS IN A LULL WITH REGARD
TO AVAILABLE MOISTURE AND LIFT. WILL KEEP A SLIGHT CHANCE OF
STORMS GOING FOR THE AFTERNOON ALTHOUGH RIGHT NOW ITS NOT REAL
PROMISING. HAVE REMOVED THE SLIGHT CHANCE POPS FOR WEDNESDAY NIGHT
AS WELL GIVEN THE REASONING FOR LACK OF STORMS EXPECTED WEDNESDAY.
AFTERNOON TEMPERATURES WILL WARM ANOTHER SEVERAL DEGREES FROM
MONDAYS READINGS PER MOS AND 850 TEMPS. WILL GO FOR MID 90S WEST
TO AROUND 100 OVER IN THE HILL CITY AREA.

THURSDAY-THURSDAY NIGHT...WILL KEEP IT DRY GIVEN A LACK OF DETAILS
AND RESOLUTION TO WEATHER FEATURES AND MOISTURE THAT MAY OR MAY
NOT PRODUCE CONVECTION. AFTERNOON TEMPERATURES WILL BE SIMILAR TO
THOSE ON WEDNESDAY AS 850 TEMPS FROM THE GFS/NAM SHOW LITTLE
CHANGE.

.LONG TERM (FRIDAY-MONDAY)...

UPPER LEVEL PATTERN FEATURES A BUILDING UPPER LEVEL HIGH PRESSURE
CENTER OVER THE CENTRAL AND SOUTHERN PLAINS WITH THE MAIN STORM
TRACK UP ALONG THE NORTHERN PLAINS/CANADIAN BORDER.

850 TEMPERATURES FROM THE GFS FAVOR HIGHS EACH DAY IN THE UPPER
90S/LOW 100S...NOT FAR OFF FROM THE MEX/ENSEMBLE MOS GUIDANCE.

AS FAR AS PRECIPITATION CHANCES...WILL KEEP THIS PORTION OF THE
FORECAST DRY. WITH 700MB TEMPERATURES PUSHING THE MID TO UPPER
TEENS CONVECTION WOULD BE HARD BUT NO IMPOSSIBLE TO COME BY.
700-500 MOISTURE IS AVAILABLE FROM TIME TO TIME AROUND THE
PERIPHERY OF THE UPPER RIDGE WITH BEST CHANCE OF ANY PRECIP ACROSS
FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN WESTERN
KANSAS/SOUTHWEST NEBRASKA. HOWEVER...WHERE THE MID LEVEL MOISTURE
IS MORE PLENTIFUL RESIDES THE WARMER/HOTTER MID LEVEL
TEMPERATURES.

&&

.AVIATION...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A
SURFACE BOUNDARY IN ASSOCIATION WITH A MOIST UNSTABLE AIRMASS. IN
ADDITION AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
TONIGHT RESULTING IN SCATTERED THUNDERSTORMS. VFR CONDITIONS WILL
EXIST EXCEPT IN THOSE AREAS WHERE THUNDERSTORMS OCCUR. MVFR
CONDITIONS CAN BE EXPECTED WITH MOST OF THE THUNDERSTORMS. HOWEVER
A FEW STORMS ESPECIALLY NEAR THE KMCK TERMINAL MAY RESULT IN IFR
CONDITIONS ALONG WITH WIND GUSTS TO 40 KT AT LEAST THROUGH 06Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT/DDT/LAMMERS
Hazardous weather outlook, Aug 6, 11:54 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT MON AUG 6 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1054 AM MDT MON AUG 6 2007 /1154 AM CDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH AN UNSTABLE AIRMASS IN PLACE AND THE APPROACH OF AN UPPER
LEVEL DISTURBANCE WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON ACROSS THE REGION WITH STORMS BECOMING MORE
NUMEROUS OVERNIGHT MAINLY ALONG AND NORTH OF INTERSTATE 70. EVEN
THOUGH STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE...IT
CANNOT BE RULED OUT FOR ONE OR TWO STORMS TO BRIEFLY BECOME SEVERE
MAINLY NORTH OF HIGHWAY 36 NEAR THE KANSAS AND NEBRASKA BORDER
WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

LAMMERS

In the hours before

Local storm report, Aug 6, 6:37 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             17 NW SHARON SPRINGS    39.07N 101.98W
08/06/2007  E0.75 INCH       WALLACE            KS   PUBLIC

&&

JDK
Local storm report, Aug 6, 8:14 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             10 NNW SHARON SPRINGS   39.03N 101.82W
08/06/2007  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Aug 6, 10:14 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     KIRK                    39.62N 102.60W
08/06/2007  M69 MPH          YUMA               CO   MESONET

&&

JDK
Local storm report, Aug 6, 10:32 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     SHARON SPRINGS          38.89N 101.75W
08/06/2007                   WALLACE            KS   LAW ENFORCEMENT

            APPROX 12 INCH DIAMETER TREE LIMB BLOWN DOWN AT SHERIFF
            OFFICE.

&&

JDK
Local storm report, Aug 6, 11:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     5 N TRIBUNE             38.54N 101.75W
08/06/2007                   GREELEY            KS   LAW ENFORCEMENT

            MOBILE HOME DESTROYED. WINDOWS BROKEN OUT OF MAIN HOUSE.
            SHED BLOWN OVER.

&&

JDK
Local storm report, Aug 6, 11:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1026 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     5 W GOODLAND            39.35N 101.80W
08/06/2007  M58 MPH          SHERMAN            KS   NWS EMPLOYEE

&&

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:16 PM CDTFlash Flood WarningGLDSherman3 hr
Aug 6, 7:20 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace40 min
Aug 6, 7:59 PM CDTSevere Thunderstorm WarningGLDWallace35 min
Aug 6, 10:20 PM CDTSevere Thunderstorm WarningGLDWallace40 min
Aug 6, 10:34 PM CDTSevere Thunderstorm WarningGLDSherman41 min
Aug 6, 11:04 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas56 min
Aug 6, 11:11 PM CDTSevere Thunderstorm WarningGLDSherman49 min
Aug 6, 11:57 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.